Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 4, 2015, 6:38 PM CDT for Doniphan County, Kansas; Buchanan County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2015, 6:38 PM CDT (23:38 UTC)
- Expired
- May 4, 2015, 10:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doniphan County, KS, Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:45 PM CDT | FLASH FLOOD | St. Joseph, MO | MULTIPLE ROADWAYS SHUTDOWN DUE TO HIGH FLOWING WATER. SEVERAL VEHICLES STALLED DUE TO HIGH WATER. DELAYED REPORT. |
| May 4, 7:05 PM CDT | FLASH FLOOD | St. Joseph, MO | ST. JOSEPH FIRE DEPARTMENT DISPATCHED TO PERSONS TRAPPED IN VEHICLE DUE TO HIGH WATER. TIME APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
848
WGUS53 KEAX 042338
FFWEAX
KSC043-MOC021-050330-
/O.NEW.KEAX.FF.W.0001.150504T2338Z-150505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
638 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
SOUTHEASTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
* UNTIL 1030 PM CDT
* AT 634 PM CDT...LOCAL LAW ENFORCEMENT REPORTED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES SUGGEST UP TO 3 INCHES HAS
FALLEN ACROSS THE WARNED AREA...AND ADDITIONAL RAINFALL IS
EXPECTED THIS EVENING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELWOOD...ST. JOSEPH...TROY...WATHENA AND AGENCY.
ONLINE SCANNER REPORTS INDICATE SEVERAL ROADWAYS IN AND AROUND ST.
JOSEPH CLOSED DUE TO HIGH FLOWING WATER.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 38 AND 51.
I-229 BETWEEN MILE MARKERS 0 AND 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3982 9521 3982 9474 3963 9473 3961 9506
3962 9506 3962 9510 3965 9512 3965 9520
$$
GITRO1 follow-up statement
914
WGUS73 KEAX 050222
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 PM CDT MON MAY 4 2015
KSC043-MOC021-050237-
/O.CAN.KEAX.FF.W.0001.000000T0000Z-150505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN KS-BUCHANAN MO-
922 PM CDT MON MAY 4 2015
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
BUCHANAN AND SOUTHEASTERN DONIPHAN COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3982 9521 3982 9474 3963 9473 3961 9506
3962 9506 3962 9510 3965 9512 3965 9520
$$
GITROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 3:28 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 4, 3:28 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 328 PM CDT Mon May 4 2015 .DISCUSSION... Issued at 327 PM CDT MON MAY 4 2015 The main concern in the short term will be the potential for severe weather generally along and north of a Olathe to Macon line late this afternoon into tonight. This afternoon a stationary front along an Ottumwa, Iowa to near St Joseph to Concordia, KS. North of the front, across extreme northwest Missouri where showers and cloud cover have plagued the area instability is low. Further south of the front, temperatures are in the upper 70s to lower 80s and MLCAPE values are ranging between 1500-2000J/Kg. However, despite modest instability, forcing and shear are weak. There is still a chance for severe weather with the aforementioned instability and steep low-mid level lapse rates. The main mode of thunderstorm activity would be multicell clusters of thunderstorms with the strongest of storms capable of producing large hail and locally damaging winds. The severe threat should be over by midnight as the instability decreases. As we go through the overnight hours, an upper level trough will move from the southwestern CONUS into the Four Corners area. Height rise are expected across the region out ahead of the upper trough which will help force the stationary front north of the area into southern Iowa. This will leave the local area in the warm sector and dry on Tuesday and we appear to be capped. The only caveat would be the potential of a weak shortwave that models are picking up on which could produce enough forcing for a few thunderstorms during the day. As such, have included slight chance POPs over portions of the CWA if a thunderstorm or two does initiate. Expect highs in the lower 80s. Tuesday night, the aforementioned upper level trough will move fro the Four Corners into the eastern Rockies. A lead shortwave ejecting out from the upper wave will move into eastern Kansas. Convection will develop south and west of the forecast area Tuesday night and move northeastward into the area during the early morning hours on Wednesday. Early morning convection and cloud cover on Wednesday will most likely diminish the severe potential however thunderstorms are expected to continue through the day. Expect highs in the 70s. Thunderstorms potential will continue for much of the extended period as the general pattern chances little over the region. The main feature of interest will be an upper level trough that will be digging down the West Coast on Thursday. This upper trough will move slowly through the southwestern CONUS Friday and Saturday before finally ejecting out into the eastern Rockies on Sunday. This will leave the area in southwestern flow aloft through that period. Several shortwaves will move through the area during that time frame with several round of thunderstorms possible through the period. By Sunday nigh/Monday the upper level trough continues to move into the northern Plains forcing a cold front through the area earlier in the day and things may dry out on Monday. Highs will generally be in the 70s through this period with highs falling into the 60s behind the front on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1218 PM CDT MON MAY 4 2015 Main concern for aviators during this TAF cycle will be the potential for thunderstorm activity at the terminals from late this afternoon into tonight. VFR conds are expected thru the period with sct-bkn mid-lvl clouds this afternoon giving way to a bkn deck around 5kft around 22Z-00Z when thunderstorms move into the terminals. Vis restrictions are not expected with these storms. Storms are expected to cont at the terminals thru 05Z-07Z when thunderstorms will shift north of the terminals however a few could remain in the VC in the terminals until the pre-dawn hours tomorrow. Otrw...expect clouds too sct out around 10kft tomorrow morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...73 AVIATION...73
Hazardous weather outlook, May 4, 1:06 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT MON MAY 4 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE OVER NORTHERN MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY. WHILE THE THREAT OF SEVERE STORMS IS LOW AT THIS TIME...A FEW STRONG STORMS ARE POSSIBLE. WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THIS WEEK...PARTS OF NORTHWEST MISSOURI AND NORTHEAST KANSAS MAY SEE SEVERAL INCHES OF RAINFALL BY FRIDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, May 4, 5:11 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT MON MAY 4 2015
KSZ025-102-MOZ020-028-042245-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
511 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHEASTERN DONIPHAN AND NORTHEASTERN
ATCHISON COUNTIES UNTIL 545 PM CDT...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO RUSHVILLE TO
6 MILES SOUTH OF ATCHISON...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BEAN LAKE...DE KALB...IATAN AND FAUCETT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 24 AND 43.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3970 9479 3956 9479 3943 9479 3951 9523
3966 9515 3978 9519
TIME...MOT...LOC 2210Z 290DEG 24KT 3976 9512 3962 9501
3948 9509
GITRO/PMMLocal storm report, May 4, 6:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 2 E ST. JOSEPH 39.77N 94.81W
05/04/2015 M59 MPH BUCHANAN MO BROADCAST MEDIA
MEASURED BY BROADCAST MEDIA ON EAST SIDE OF ST JOSEPH
&&Local storm report, May 4, 6:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG ST. JOSEPH 39.77N 94.85W
05/04/2015 BUCHANAN MO LAW ENFORCEMENT
SEVERAL TREES DOWN AROUND ST JOSEPH ALONG WITH MULTIPLE
POWER OUTAGES
&&Local storm report, May 4, 6:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND DMG DENTON 39.73N 95.27W
05/04/2015 DONIPHAN KS STORM CHASER
LARGE TREE LIMBS DOWN
&&Special weather statement, May 4, 6:30 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT MON MAY 4 2015
KSZ103-MOZ028-050000-
LEAVENWORTH KS-PLATTE MO-
630 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND NORTHERN
LEAVENWORTH COUNTIES UNTIL 700 PM CDT...
AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANSING...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LANSING...LEAVENWORTH...STILLINGS...EAST LEAVENWORTH AND FORT
LEAVENWORTH.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3942 9500 3942 9498 3931 9482 3916 9496
3921 9512
TIME...MOT...LOC 2330Z 205DEG 25KT 3926 9498
PMM/GITROSpecial weather statement, May 4, 6:35 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT MON MAY 4 2015
MOZ020-021-028-029-050000-
BUCHANAN MO-CLAY MO-CLINTON MO-PLATTE MO-
635 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...CLINTON...
NORTHWESTERN CLAY AND SOUTHEASTERN BUCHANAN COUNTIES UNTIL 700 PM
CDT...
AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIMBLE...OR NEAR SMITHVILLE...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GOWER...PLATTSBURG...LATHROP...EDGERTON...TRIMBLE AND TURNEY.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 36 AND 44.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3974 9457 3974 9437 3957 9421 3945 9436
3931 9457 3939 9473
TIME...MOT...LOC 2335Z 216DEG 24KT 3946 9457
PMMThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:35 AM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 35 days |
| May 4, 4:16 PM CDT | Special Weather Statement | EAX | Atchison | 29 min |
| May 4, 4:37 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 23 min |
| May 4, 5:15 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 45 min |
| May 4, 6:18 PM CDT | Areal Flood Advisory | EAX | Atchison, Doniphan | 4 hr |
| May 4, 6:30 PM CDT | Special Weather Statement | EAX | Leavenworth | 30 min |
| May 3, 8:35 PM CDT | Special Weather Statement | EAX | Nodaway | 40 min |
| May 4, 12:48 AM CDT | Special Weather Statement | EAX | Atchison | 57 min |
| May 4, 1:40 AM CDT | Special Weather Statement | EAX | Nodaway | 35 min |
| May 4, 2:21 AM CDT | Special Weather Statement | EAX | Gentry | 39 min |
| May 4, 2:56 AM CDT | Special Weather Statement | EAX | Gentry | 34 min |
| May 4, 5:11 PM CDT | Special Weather Statement | EAX | Buchanan | 34 min |
| May 4, 6:35 PM CDT | Special Weather Statement | EAX | Clinton | 25 min |
| May 4, 6:58 PM CDT | Special Weather Statement | EAX | Clay | 32 min |
Nearby
Flash Flood Warnings in Kansas, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.